Ohio, 2019Damaging Winds in Ohio, August 20, 2019
August 20, 2019 · NWS PBZ · 11 events in 4 counties and zones
A series of weak shortwaves in the mid-level flow lended support to thunderstorm development on August 20th. Daytime heating was slowed by a cirrus shield earlier in the day, but later strong heating, continued moisture advection, and up to 30 knots of mid-level flow provided support for strong to severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $67,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of weak shortwaves in the mid-level flow lended support to thunderstorm development on August 20th. Daytime heating was slowed by a cirrus shield earlier in the day, but later strong heating, continued moisture advection, and up to 30 knots of mid-level flow provided support for strong to severe thunderstorms. Shear was weak overall, but the presence of ample downdraft CAPE supported a threat of wind damage from downbursts.
Storms forming in the mid to late afternoon hours, although becoming strong, did not produce any severe weather reports. It was not until after 7 PM that storms were able to become strong enough to produce many reports of tree and power line damage. The only report of structural damage was received from Guernsey County, where a large tree fell on to a home.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 20, 4:35 PM EST, 1 hour 55 minutes earlier.
Area forecast discussion, Aug 20, 4:35 PM EST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
535 PM EDT Tue Aug 20 2019
.SYNOPSIS...
Warmth, humidity, and daily thunderstorm chances will continue
through mid-week. Less-humid air and seasonable temperature can be
expected for the weekend.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Quick early evening update to decrease PoPs based off ongoing trends
and latest mesoanalysis as convection remains limited in coverage
and instability begins to wane. No changes to the forecast later
tonight with shower/storm coverage increasing with better upper
support. Previous discussion follows..
PREVIOUS...
12Z PBZ/ILN RAOBs feature steep lapse rates, abundant boundary-layer
moisture and only a shallow inversion, modestly capped by a warm air
layer just below H7. Although quasi-zonal flow persists aloft,
the presence of low-amplitude shortwave troughs in the flow will
support an increase in deep, moist convection late this afternoon.
Morning thunderstorms spread a cirrus shield into swrn PA, slowing
diurnal heating briefly. However, with strong heating in central OH
thru the day amid 20-30 kt mid-level flow and continued moisture
advection, the atmosphere will be inhibited mainly by
subsidence/warming in the wake of the morning wave.
Although shear is weak, the ingredients are present for strong
updraft pulses in an environment that will be characterized by very
high DCAPE. The net result will be a downburst potential (and
possibly a few hailstones) from any intense storms that can develop
despite the lingering subsidence/warm air.
A few storms are firing on the higher terrain in the ern zones, and
near CMH as a shortwave trough approaches from the west. Clustering
cu DUJ-PHD may also suggest a few storms could develop in this region
through early evening as the trough approaches. It may be that one
strong storm with potent outflow is all that is needed to increase
initiation.
Storms developing near CMH in advance of a persistent MCS in ern IN
may develop themselves into a convective complex that could move into
ern OH this evening, although the exact evolution of this system
remains unclear even at this proximate juncture.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
Instability will remain on Wed, but lapse rates are expected to
weaken (either from being worked over by Tue storms or from advection
of warmer air aloft). So, although thunderstorms can be expected
ahead of a swd-advancing cold front, potential for strong updrafts
is diminished by Wed afternoon.
A cold front will advance toward the region on Thu, and greatest
rain chances shift swd with the boundary. There is uncertainty as to
where the boundary ultimately stalls, but it appears that its resting
place may be along the Mason-Dixon line, providing a focus for
showers and storms on Thu/Thu night in association with a strong
shortwave trough prior to the front's swd departure.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
As high pressure builds in behind the front amid a broad upper-level
trough in the ern CONUS, and dry air erodes any low-level moisture,
a seasonal end to the week is anticipated, with little humidity and
minimal rain chances.
&&
.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
VFR largely expected through the evening. Current convection across
the region should increase in coverage later tonight with better
upper support...with brief MVFR possible associated with any
showers/storms that impact any TAF locations.
MVFR/IFR restrictions may develop Wednesday morning dependent upon
on influx of moisture in the boundary layer from overnight
convection.
.Outlook...
Periodic restrictions are likely through Friday morning as a series
of disturbances cross the region. VFR/dry weather conditions will
return this weekend.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.
&&
Hazardous weather outlook, Aug 20, 9:30 AM EST, 9 hours before
Hazardous Weather Outlook...UPDATED
National Weather Service Pittsburgh PA
1030 AM EDT Tue Aug 20 2019
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-211430-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-
Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-
Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
1030 AM EDT Tue Aug 20 2019
This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.
.DAY ONE...Today and tonight.
Severe thunderstorms are possible this afternoon and evening, and
will be capable of producing damaging wind gusts and possibly hail.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Kramar
In the hours before
Special weather statement, Aug 20, 1:39 PM EST, 4 hours 51 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
239 PM EDT Tue Aug 20 2019
WVZ514-201915-
Eastern Tucker-
239 PM EDT Tue Aug 20 2019
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT SOUTHEASTERN TUCKER COUNTY...
At 239 PM EDT, a strong thunderstorm was located 12 miles south of
Davis, moving northeast at 15 mph.
Wind gusts up to 55 mph and small hail are possible with this storm.
Locations impacted include...
Cortland... Canaan Valley State Park...
Laneville... Red Creek...
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 3898 7947 3898 7950 3897 7950 3899 7956
3913 7938 3911 7934 3908 7935 3908 7933
3907 7932 3907 7930 3905 7930 3904 7932
3902 7931 3896 7935
TIME...MOT...LOC 1839Z 212DEG 13KT 3895 7945Special weather statement, Aug 20, 3:28 PM EST, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
428 PM EDT Tue Aug 20 2019
MDZ001-202100-
Garrett-
428 PM EDT Tue Aug 20 2019
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
NORTHEASTERN GARRETT COUNTY...
At 428 PM EDT, a strong thunderstorm was located near Frostburg,
moving northeast at 20 mph.
Wind gusts up to 45 mph are possible with this storm.
Locations impacted include...
Merrill... Piney Grove...
New Germany...
This includes Interstate 68 in Maryland between mile markers 23 and
30.
Frequent cloud to ground lightning is occurring with this storm. Seek
safe shelter inside a building or vehicle.
LAT...LON 3958 7901 3956 7904 3965 7915 3972 7907
3972 7893
TIME...MOT...LOC 2028Z 236DEG 18KT 3969 7899Special weather statement, Aug 20, 4:29 PM EST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Pittsburgh PA
529 PM EDT Tue Aug 20 2019
PAZ013-202200-
Lawrence-
529 PM EDT Tue Aug 20 2019
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT SOUTHEASTERN LAWRENCE COUNTY...
At 529 PM EDT, a strong thunderstorm was located near Ellwood City,
or 7 miles south of New Castle, moving east at 5 mph.
Wind gusts up to 55 mph and small hail are possible with this storm.
Locations impacted include...
Ellwood City... Big Beaver...
New Beaver... Ellport...
Wampum... McConnells Mill...
Rose Point Park...
This includes Pennsylvania Turnpike between mile markers 7 and 8.
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4086 8016 4085 8041 4094 8042 4101 8016
TIME...MOT...LOC 2129Z 258DEG 6KT 4090 8036
Special weather statement, Aug 20, 5:21 PM EST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
621 PM EDT Tue Aug 20 2019
OHZ048-202245-
Coshocton-
621 PM EDT Tue Aug 20 2019
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
NORTHERN COSHOCTON COUNTY...
At 621 PM EDT, a strong thunderstorm was located 8 miles southwest of
Killbuck, or 13 miles northwest of Coshocton, moving northeast at 20
mph.
Wind gusts up to 55 mph are possible with this storm.
Locations impacted include...
Warsaw... Nellie...
Chili... Walhonding...
Blissfield... Layland...
LAT...LON 4045 8219 4046 8217 4045 8177 4036 8170
4026 8211 4038 8219
TIME...MOT...LOC 2221Z 232DEG 19KT 4038 8206Special weather statement, Aug 20, 5:46 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
646 PM EDT Tue Aug 20 2019
OHZ049-202315-
Harrison-
646 PM EDT Tue Aug 20 2019
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT SOUTHEASTERN HARRISON COUNTY...
At 646 PM EDT, a strong thunderstorm was located over Freeport,
moving northeast at 20 mph.
Wind gusts up to 55 mph and small hail are possible with this storm.
Locations impacted include...
Cadiz... Freeport...
Holloway... New Athens...
Piedmont... Deersville...
Clendening Lake... Tappan Lake...
Piedmont Lake...
Frequent cloud to ground lightning is occurring with this storm. Seek
safe shelter inside a building or vehicle.
LAT...LON 4040 8106 4021 8091 4017 8107 4017 8124
4024 8130
TIME...MOT...LOC 2246Z 239DEG 16KT 4021 8121Special weather statement, Aug 20, 6:27 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
727 PM EDT Tue Aug 20 2019
OHZ039-040-048-049-210000-
Tuscarawas-Coshocton-Harrison-Carroll-
727 PM EDT Tue Aug 20 2019
...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL AND
GUSTY WIND WILL AFFECT NORTHWESTERN HARRISON...EAST CENTRAL
COSHOCTON...WESTERN CARROLL AND TUSCARAWAS COUNTIES...
At 727 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Mount Eaton to near Newcomerstown.
Movement was northeast at 30 mph.
Wind gusts up to 55 mph and small hail are possible with these
storms.
Locations impacted include...
New Philadelphia... Dover...
Uhrichsville... Newcomerstown...
Dennison... Strasburg...
Sugarcreek... Gnadenhutten...
Tuscarawas... Bolivar...
Baltic... Midvale...
This includes Interstate 77 in Ohio between mile markers 64 and 94.
Frequent cloud to ground lightning is occurring with these storms.
Seek safe shelter inside a building or vehicle.
These storms may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4044 8168 4046 8167 4063 8167 4065 8147
4067 8146 4066 8144 4065 8144 4065 8124
4071 8124 4035 8117 4025 8166 4044 8170
TIME...MOT...LOC 2327Z 237DEG 25KT 4067 8170 4034 8163Thunderstorm Wind, Harrison
- When
- August 20, 6:30 PM EST
- Where
- Harrison County, 0.53 mi W of Scio
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Social Media
- Coordinates
- 40.400, -81.090
A social media user reported that several large tree tops were snapped in Scio.
Thunderstorm Wind, Tuscarawas
- When
- August 20, 7:02 PM EST
- Where
- Tuscarawas County, 0.82 mi NNW of Stone Creek
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 40.411, -81.557
County 911 officials stated that trees and wires were blown down along Stone Creek Road.
Thunderstorm Wind, Tuscarawas
- When
- August 20, 7:40 PM EST
- Where
- Tuscarawas County, 2.52 mi ENE of Uhrichsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 40.420, -81.290
A number of trees were down across Tuscarawas County, according to local law enforcement.
Thunderstorm Wind, Tuscarawas
- When
- August 20, 7:50 PM EST
- Where
- Tuscarawas County, Stillwater
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 40.320, -81.320
Local law enforcement reported that a number of trees were blown down in southern parts of Tuscarawas County.
Thunderstorm Wind, Harrison
- When
- August 20, 8:05 PM EST
- Where
- Harrison County, 0.87 mi NW of Deersville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 40.310, -81.190
County 911 officials reported that a number of trees were blown down across Harrison County.
Thunderstorm Wind, Harrison
- When
- August 20, 8:05 PM EST
- Where
- Harrison County, 1.48 mi NNW of Laceyville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Department of Highways
- Coordinates
- 40.340, -81.140
The county department of highways reported that trees were blown down along State Route 646.
Thunderstorm Wind, Harrison
- When
- August 20, 8:10 PM EST
- Where
- Harrison County, 0.53 mi W of Scio
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 40.400, -81.090
A county 911 official reported that there were a number of trees and power lines down across the town of Scio.
Thunderstorm Wind, Harrison
- When
- August 20, 8:17 PM EST
- Where
- Harrison County, 0.59 mi ESE of Jewett
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Department of Highways
- Coordinates
- 40.365, -81.021
The county department of highways reported that trees were blown down along State Route 151 near Jewett.
Thunderstorm Wind, Belmont
- When
- August 20, 8:40 PM EST
- Where
- Belmont County, St Clairsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 40.080, -80.900
Local law enforcement reported that a tree was blown down along Route 40.
Thunderstorm Wind, Belmont
- When
- August 20, 8:40 PM EST
- Where
- Belmont County, 0.69 mi N of St Clairsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 40.090, -80.900
A state official reported that multiple trees were blown down across the entire St. Clairsville area.
Thunderstorm Wind, Jefferson
- When
- August 20, 8:50 PM EST
- Where
- Jefferson County, 1.26 mi WNW of Glen Robbins
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 40.180, -80.770
A county 911 official reported that a tree and power lines were blown down near Mount Pleasant.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 20 to 22, 201911 deaths · 33 events
- Excessive Heat in Arizona, August 20 to 21, 20192 deaths · 7 events
- Damaging Winds in Illinois, August 20, 2019$275,000 · 52 kt wind · 37 events
- Wildfire in Texas, August 20 to 30, 2019$1.5 million · 1 event
- Hail and Heavy Rain in Nebraska, August 20 to 21, 2019$550,000 · 1.75 in hail · 2 events
- Damaging Winds in Indiana, August 20, 20191 injured · $96,000 · 63 kt wind · 30 events
- Damaging Winds and Lightning Strike in Minnesota, August 20, 2019$200,000 · 50 kt wind · 3 events
- Damaging Winds in Virginia, August 20, 2019$122,000 · 50 kt wind · 9 events
- Damaging Winds in Kentucky, August 20, 2019$80,000 · 55 kt wind · 13 events
- Flood and Damaging Winds in Tennessee, August 20, 2019$51,000 · 55 kt wind · 10 events
- Damaging Winds in Ohio, August 20, 2019$26,000 · 52 kt wind · 19 events
- Damaging Wind in Oklahoma, August 20, 2019$50,000 · 70 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853463, 853464, 853473, 853476, 853478, 853479, 853480, 853481, 853483, 853484, 853485.